Behavioral Effects- Opioids

Opioids are drugs derived from the opium poppy. They are used to reduce the perception and awareness of pain, to counteract intestinal disorders and suppress coughs.

The behavioral effects of opioids differ among users depending on the dosage, how frequently and for how long one has been using opioids. The behavioral effects vary in intensity and duration. Infrequent users will experience more intense, long-lasting effects from a lower dosage. Frequent users will experience a less intense and shorter lasting effects from a much larger dosage of opioids.

  • Opioids includes pain killers such as morphine, codeine, methadone, hydrocodone, Fentanyl, and oxycodone

Heroin

  • Most potent derivative of morphine
    • Very rapid penetration of the blood-brain barrier

Effects

  • Depresses respiratory centers, breathing becomes slow and shallow
  • Produces sense of euphoria, happiness, complete contentedness
  • Users become less alert, less active, confused and have a clouded conscience
  • Causes one to nod off to a dream-filled sleep with “opium dreams”

 

YouTube / A&E – via Iframely

This video has examples of behavioral effects of heroin. At 0:32 the man describes how he feels right after injecting heroin. He is also beginning to nod off. At 2:08 the woman injects heroin and describes how she feels like going to sleep.

YouTube / Roy Kelly – via Iframely

In this video, a man describes exactly what heroin feels like and how it affects you. He describes it as feeling good, chill, happy and mellow with no immediate negative effects. He also describes how strongly and easily one can get addicted to the drug because it “feels so very nice.”

Withdrawal

It is very easy for people to become addicted to opioids because the withdrawal symptoms sometimes seem unbearable.

Effects

  • low energy
  • hopelessness
  • irritability
  • anxiety
  • agitation
  • insomnia
  • runny nose, cold like symptoms
  • hot and cold sweats
  • cramping
  • nausea
  • vomiting and diarrhea

 

YouTube / Lynzie Katherine – via Iframely

This is a video of a woman’s experience as she goes through opiate withdrawal. She exhibits low energy, hopelessness, anxiety and cold like symptoms.

Written and Research Conducted by: Trish Taylor